Follow
Share

She wants out, insists she can drive, live alone and handle her meds. She was recently discharged from the hospital after being found unresponsive. Change of meds and reaction to them, also diagnosed with Long QT syndrome. We hired private nurse to stay overnight. She verbally abused the poor woman and forced her to leave at 4am. Next night a different nurse came. My sister started throwing things at her. Under certain meds she slurred her words, was unstable in her feet, but she was calm. But she wound up in the hospital because of them. Now, without them she is threatening her caregivers at the ALF. Any “out of the box” suggestions to help?

Imho, I suggest a medication evaluation as this dynamic is not working, e.g. no caregiver will stay for very long with these violent bursts of acrimony.
Helpful Answer (2)
Reply to Llamalover47
Report

Medicate-- talk to the doc-- put the crushed pills in chocolate pudding and then distract her with entertainment.
Helpful Answer (1)
Reply to DugganB
Report

Under no circumstances can this be tolerated by you or by a caretaker. The doctors must medicate her to see if that helps. Obviously she should be in a facility where her actions can be more controlled. Do not give in to her. Set boundaries and do all you can to enforce them. I think she needs to leave at once and keep you sane.
Helpful Answer (3)
Reply to Riley2166
Report

Malanna many individuals with cognitive challenges have violent bouts, it is common. specially during evening and night. If you have not done so take her to see a neurologist and ask the neuro to coordinate care with the other DRs, this is manageable through meds. AL MC facilities are familiar with this and know how to assist.

As far as driving take keys away, I am struggling with a very similar issue with my dad, fortunately ER revoked his DL and his cars were sold 2 years ago that does not stop him from calling DMV to schedule driving tests and contacting unsuspecting individuals listings cars for sale. 🤪

A neurologist or a neuro psychologist will be extremely helpful to both of you.

Best wishes
Helpful Answer (1)
Reply to SusanHeart
Report

What a challenging situation! I am so sorry that you are experiencing such chaos.

My husband’s paternal grandfather was difficult for his caregivers. He fired them on a daily basis! When the caregivers were hired they were told by my father in law to simply disregard any firings. Shortly after firing them, he would calm down and forget that he fired them.

Every situation is different though. This suggestion is not applicable in all situations. I certainly hope that you are able to find the right solution for your particular situation.
Helpful Answer (3)
Reply to NeedHelpWithMom
Report

I will say that Mom was in the hospital and she became very confused and abusive where the hospital gave her Zyprexa...Wrong drug of choice as months later the hospital pharmacist declared she was having an allergic reaction making her more agitated. The hospital put her on a high dose (4mg per day) Haldol where she was a zombie. Before discharge from a SNF for PT the house doctor told me he was lowering her down to 1mg per day. Somewhat better but when my personal doctor and I agreed Mom was still too much a zombie so we lowered her down to .25 mg of Haldol and she is much much better. Worth a try.
Helpful Answer (3)
Reply to CaringSon2
Report
caroli1 May 12, 2021
Unlikely her sister is on Haldol. It's a 50-yr old drug and has serious safety issues, especially in the elderly. I'm a little surprised your mother had I prescribed, and I'm glad she's OK!
(0)
Report
There are lots of different meds on the market to deal with violent outbursts.  Work with her doctor to find the right combination for your sister.  As others have stated, it is trial and error on finding what works for her.
Helpful Answer (1)
Reply to Jamesj
Report

Depending on which medications your sister was taking, she might be experiencing withdrawal. Ask her doctor about this possibility as well as letting him/her know about your sister's current combative behavior. She may need to go for detox or beplaced onother medication to help her calm down at night..
Helpful Answer (4)
Reply to Taarna
Report

She deffiently doesn't want to be in a Senior Home and who does.

Mout meds given will have some bad reactions to them.

Talk with your sister and come up with a plan that she can stay in her own place if she allows a Caregiver to help out.

Or, just let her live out the rest of her life exactly however she wants, even if that means not living as long.

Prayers
Helpful Answer (4)
Reply to bevthegreat
Report
Malanna May 11, 2021
In 2018 we noticed her memory issues were getting worse. Didn’t remember taking her pain meds so she took more, She was taking Nucynta which is a synthetic opioids. That was in place of Fentanyl that she became addicted to after some horrible botched surgery. She was found unconscious by a friend. Social worker on discharge suggested assisted living. She bought a new house, but had no memory of doing it. We pleaded with the builder to get out of the contract, but they refused saying she placed too many extras and they had already been placed, even a letter from her doctor saying she had memory issues. She had to sell the house she was living in and some lawyer saw she had mental issues and took horrible advantage of her and brought her her old house. Day 2 in new house she was found her unconscious in the kitchen. 2 more hospital stays and each new discharge strongly suggested, recommended her needing assisted living. We, she and I went looking at ALF’s in the area. She chose the one she is in. She has no memory of that either. I would live for her to live out her life exactly however she wants, but I cannot, in good conscience allow her to get behind the wheel of a car. That is what she wants to do, with or without a license.
(2)
Report
See 2 more replies
Finding the right combination of medications can be a trial and error process. Keep talking to her doctor and ask the doctor to make adjustments and try different things. You don't mention dementia or other problems with her ability to think and make decisions. So it sounds like it could be the medications that are causing her problems. Good luck to you and I hope you find the solution that keeps her calm and also treats her condition.
Helpful Answer (1)
Reply to NancyIS
Report

Alva is the nurse.

I read up on Long OT doesn't seem to cause the aggressiveness she is showing so maybe its a medication. I agree that you need to call her doctor. An AL is not equipped to care for someone who shows agressive/violent tendencies.
Helpful Answer (3)
Reply to JoAnn29
Report

Long QT can be result of many medications. I assume they changed some. Sounds as though they are not working. I also assume she has been examined for UTI. She may have some stroke activity happening as well, and not all strokes are easily diagnosed. Clearly she needs good solid medical help and finding the correct drug or drug cocktail to help someone in this situation is not always an easy thing. Point is that there is little advice we here can give you; she really now needs good medical diagnosis and treatment ongoing. I am so sorry for all you are going through, al she is going through, and wish you well.
Helpful Answer (3)
Reply to AlvaDeer
Report

Ask a Question
Subscribe to
Our Newsletter